To examine the effects of theophylline toxicity on cardiac rhythm, patients underwent continuous ambulatory ECG recording during acute theophylline toxicity and recovery. The patients, who were recruited form inpatient wards, intensive care units, and emergency departments of a University Medical Center and a Veterans Administration Medical Center, had serum theophylline concentrations (STC) greater than 30 mg/L. There were 14 men and two women with a mean age of 66 years. Fourteen patients had COPD and developed toxicity following long-term theophylline overmedication. Two patients had asthma and ingested an intentional overdose. The STC at the onset of ECG recording ranged from 23 to 67 mg/L. The principal rhythm was sinus in 15 patients; one patient had atrial fibrillation. Sinus tachycardia (heart rate greater than 100/min) was common, and heart rate fell in proportion to STC as toxicity resolved. Supraventricular ectopic beats (SVEs) were noted in seven patients with multiple runs of SVE being present in four. One patient developed multifocal atrial tachycardia (MAT) during toxicity that resolved spontaneously. During the 11 +/- 8 hours of recording during toxicity (STC greater than 20 mg/L), 80 percent of patients had ventricular premature beats (VPBs), 44 percent had paired VPBs, and 25 percent had ventricular runs. One elderly patient with heart disease developed sustained ventricular tachycardia (VT) when STC = 66 mg/L. No other patient had ventricular ectopy that required intervention. During the 10 +/- 6 hours of recording during the "recovery phase" (STC less than 20 mg/L), all patients with VPBs continued to have ectopy; however, the number of VPBs declined significantly. A follow-up 24-hour ECG recording obtained one week after recovery from toxicity in the patient with sustained VT demonstrated marked reduction in the frequency and complexity of VPBs. Patients with frequent (greater than 10/h) or repetitive VPBs were older (p less than 0.05) than those without complex ectopy. There was a trend (p = 0.07) suggesting patients with underlying heart disease were at risk for having complex ventricular ectopy. We conclude that sinus tachycardia, SVE, and VPBs are common among patients with theophylline toxicity; however, sustained ventricular or supraventricular tachyarrhythmias that require antiarrhythmic therapy are uncommon.